Alert archive / Oklahoma / High Wind Warnings in 2024
High Wind Warning 1, NWS Norman, OK
NWS Norman, OK issued this high wind warning at Jan 8, 2024, 4:12 AM CST for 12 counties in Oklahoma. It took effect at Jan 8, 2024, 6:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2024, 4:12 AM CST (10:12 UTC)
- In effect from
- Jan 8, 2024, 6:00 PM CST
- Expired
- Jan 9, 2024, 2:24 AM CST
- In force
- 8 hr
- Issued by
- NWS Norman, OK
Counties Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Harper County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 114 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at Jan 8, 4:01 AM CST, 11 minutes earlier.
Area forecast discussion, Jan 8, 4:01 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
401 AM CST Mon Jan 8 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and tonight)
Issued at 400 AM CST Mon Jan 8 2024
Highlights:
- Near-blizzard conditions possible tonight in northwest
Oklahoma. A Winter Weather Advisory will be issued for Harper
and Ellis County for localized whiteout conditions in falling
snow and strong winds.
- Upgrading Wind Advisory to High Wind Warning tonight in west
central and northwest Oklahoma with potential of 60 mph wind
gusts.
- Isolated thunderstorms today south with strong winds possible
this morning.
The storm system moving toward the area will bring strong winds and
some winter weather to the area, although the more significant
winter weather impacts will be just west and north of the forecast
area.
The most widespread impact today and tonight will be very strong
winds. The surface low with a central pressure of around 990-992
mb will move into the area this afternoon. A strong pressure
gradient on the back side of the system will lead to very strong
winds this evening. Current high-resolution models show areas of
50 knot wind gusts projected in portions of west central and
northwest Oklahoma, especially over Roger Mills and Beckham
Counties. With this, we are upgrading the Wind Advisory to a High
Wind Warning for areas roughly along and northwest of a line from
Erick to Elk City to Taloga to Alva from 00Z tonight to 12Z
Tuesday morning. The remainder of the Wind Advisory will stay
intact.
Rain is developing across the area this morning and will become
widespread. But precipitation chances will decrease from west to
east later today as a dry slot wraps into the storm system. As the
surface low moves east across Oklahoma this afternoon/evening, the
strong northerly winds west of the low will advect much colder
air into northwest Oklahoma and rain will change to snow in the
precipitation area wrapping around the northwest side of the storm
system. The projected snow amounts continue to decrease in
northwest Oklahoma with the currently projected storm track, but a
few areas could receive about an inch or so of snow, especially
in Ellis and Harper Counties. Although significant accumulations
are not expected, the wind-driven falling snow will produce poor
visibilities. The worst conditions will remain west and north of
the forecast area, and this does not look like it will be a true
blizzard in the northwest part of the forecast area with (a)
little significant accumulation or expected snowfall rates, (b)
areas of snow will not be as widespread as farther northwest, and
(c) any blizzard-like conditions are not expected to be persistent
for multiple hours in any location. Regardless, there will likely
be some relatively brief periods of whiteout conditions, which is
enough to warrant at least a Winter Weather Advisory for Ellis
and Harper Counties where it is most likely to see an inch or so
of snowfall. The area of snow will translate east through the
night with the precipitation likely moving out before sunrise on
Tuesday.
Before all of this, although not as significant of an impact,
there is enough elevated instability for isolated thunderstorms in
the south today. With the strong low-level jet (50 knot winds
around 2000 feet above the surface), it would be possible for a
downdraft to transfer strong winds to the surface. The SPC
Marginal Risk of severe storms seems very reasonable for storms
this morning.
&&
.LONG TERM...
(Tuesday through Sunday)
Issued at 400 AM CST Mon Jan 8 2024
The next system will bring rain and snow chances to the area on
Thursday night/Friday. The models are more consistent with the
timing now with an open trough axis moving over the area Friday
morning. We will likely see some snow with this system, especially
across northern Oklahoma, although the overall ensemble trend for
significant snowfall is currently decreasing a little. But we will
want to continue to watch trends, especially for any potential of
banding from a frontogenetic circulation. In addition, it still
looks like much colder air moves into the area late this week into
early next week.
&&
.AVIATION...
(06Z TAFS)
Issued at 1037 PM CST Sun Jan 7 2024
Little changes have occurred in the 06Z TAFs. We still expect
showers and thunderstorms to develop overnight initially over
western OK, and then spread eastward over much of the area.
Visibility will drop to one mile at times under the heavier
rainfall. Thunderstorms will be most likely over SPS and DUA
after 09Z. LLWS will remain a flight concern through ~10Z at most
terminals. Expect a wind shift near the end of the forecast period
from the west and southwest.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 53 27 42 26 / 100 20 0 0
Hobart OK 53 27 45 26 / 60 10 0 0
Wichita Falls TX 57 31 48 29 / 90 0 0 0
Gage OK 50 22 41 23 / 50 60 0 0
Ponca City OK 46 26 37 22 / 100 70 0 0
Durant OK 55 30 47 28 / 100 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from noon today to 6 PM CST this evening for
OKZ004-005-009-010-014>016-021.
Wind Advisory from 6 AM to 6 PM CST Tuesday for OKZ004-005-009-
010-014>016-021.
High Wind Warning from 6 PM this evening to 6 AM CST Tuesday for
OKZ004-005-009-010-014>016-021.
Winter Weather Advisory from 6 PM this evening to midnight CST
tonight for OKZ004-009.
Wind Advisory from noon today to 6 PM CST Tuesday for OKZ006>008-
011>013-017>020-022>048-050>052.
TX...Wind Advisory from noon today to 6 PM CST Tuesday for TXZ083>090.
&&
SHORT TERM...26
LONG TERM....26
AVIATION...03Hazardous weather outlook, Jan 7, 5:42 PM CST, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 542 PM CST Sun Jan 7 2024 OKZ004>048-050>052-TXZ083>090-082345- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 542 PM CST Sun Jan 7 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Thunderstorms are possible late tonight across north Texas into southwest Oklahoma. Heavy rainfall and strong, gusty winds are potential hazards with any thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorms will remain possible across central, south central, and southeastern Oklahoma on Monday morning with a threat for heavy rainfall and gusty winds. .Winter Weather... Areas of snow are possible over northern Oklahoma Monday evening into Tuesday morning. Although snow amounts are expected to be relatively light, gusty winds and blowing snow may still create low visibility. Another storm system will bring the potential of snow on Friday and Friday night across Oklahoma and portions of north Texas. .Cold... Wind chill values will be in the single digits and teens on Tuesday and Wednesday morning. Even colder weather is expected on Saturday morning when wind chill values between 10 below and 10 above are expected. .Strong Winds... Gusty northerly winds are expected Monday night into Tuesday. Wind gusts of 35 to 55 mph are expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 4:12 AM CST | Wind Advisory | OUN | Beckham, Custer, Dewey, Ellis, Harper, Roger Mills and 2 more | 32 hr |
| Jan 8, 4:19 AM CST | Winter Weather Advisory | OUN | Ellis, Harper, Woods, Woodward | 10 hr |
| Jan 8, 5:51 AM CST | Special Weather Statement | OUN | Jackson | 24 min |
| Jan 8, 6:16 AM CST | Special Weather Statement | OUN | Tillman | 29 min |
| Jan 8, 12:31 PM CST | Wind Advisory | OUN | Alfalfa, Blaine, Major, Washita | 24 hr |
| Jan 8, 2:02 PM CST | Winter Storm Warning | OUN | Ellis, Harper, Woods, Woodward | 4 hr |
| Jan 8, 5:50 PM CST | Blizzard Warning | OUN | Ellis, Harper, Woods, Woodward | 6 hr |
| Jan 8, 5:50 PM CST | Winter Weather Advisory | OUN | Alfalfa, Dewey, Ellis, Garfield, Grant, Harper and 6 more | 12 hr |
| Jan 8, 4:15 AM CST | Special Weather Statement | OUN | Baylor | 30 min |
Nearby
High Wind Warnings in Oklahoma, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.